Search

Go from Arrest to Rescue with Custody Protect -- Identify Drug Overdose Signs Before it is too Late


Custody Protect Overview and Role

Custody Protect is a tool for monitoring the health and safety of people in custody. Biosensors about the size of a quarter are placed on individuals at the time of the arrest. These biosensors continuously monitor heart rate trends combined with motion and use artificial intelligence to detect risks to health and safety. When the first sign of a health problem is detected, the officers, supervisors, and control centers are instantly notified. By detecting danger early and alerting responders, it is possible to save lives. Accordingly, it is crucial to delve more deeply into how Custody Protect alerts to signs of drug overdoses, which are common causes of in-custody deaths.


Opioids - With a few exceptions, an opioid overdose typically comprises respiratory depression, miosis, and central nervous system depression (CNS) (Compton et al., 2019). These elements of an overdose are significant because it is possible to monitor for these symptoms through heart rate, the number of respirations per minute, and oxygen levels. Furthermore, it is crucial to illuminate bradycardia (abnormally slow heart rate) as a symptom of intoxication and tachycardia (abnormally rapid heart rate) as a symptom of opioid withdrawal (Williams and Erickson, 2000). Tachycardia and bradycardia are particularly noteworthy symptoms and Custody Protect can alert to the changes in heart rate or the inability of individuals heart rate to recover appropriately, providing insight to their health situation.


Amphetamines - In contrast to opioids, amphetamines usually cause an increased heart rate and in overdose situations tachycardia. Furthermore, methamphetamines place considerable stress on the cardiovascular system and patients often present with palpitations, chest pains, tachycardia and hypertension (Darke, 2008). Even though these symptoms are less straightforward than the triad of symptoms discussed regarding opioid overdoses, it is possible to identify an impending health crisis or overdose through heart rate and heart rate recovery trends. For example, if an individual has been in a foot chase with officers, and once taken into custody, that individual’s heart rate should begin to decline. However, if an individual’s heart rate remains elevated or continues to climb, there is likely an impending health crisis. Custody Protect is able to alert accordingly in this type of scenario.


Alcohol - Regarding in-custody deaths, the primary risks with alcohol fall into two categories: alcohol poisoning and withdrawal. In the case of alcohol poisoning, symptoms include nausea, vomiting, seizures, low body temperature, coordination problems, slurred speech, rapid involuntary eye movement, and a very slow heart rate (Ward et al., 2019). With some of these symptoms, it might be difficult to differentiate between alcohol poisoning and intoxication; however, one of the key differentiating markers is the heart rate. If the individual’s heart rate begins to slow, Custody Protect will alert that there is an impending health crisis. In concert with alcohol poisoning, alcohol withdrawal is dangerous as well.


In the event of alcohol withdrawals, appearance, sweatiness, pupil size, blood pressure, and elevated heart rate are a few symptoms (Farrell et al., 2015). Furthermore, there are different levels of withdrawal, and in severe cases, mortality can be as high as 40 percent. In combination with the physical presentation of symptoms, it is significant to highlight that tachycardia is an indicator. Signs of tachycardia can be found using Custody Protect, allowing for medical treatment to occur sooner.


Save lives. Save careers. Protect communities.


References


Compton, M. T., American Psychiatric Association Publishing, & Manseau, M. W. (2019). The American Opioid Epidemic : From Patient Care to Public Health: Vol. First edition. American Psychiatric Association Publishing.


Darke, S., Kaye, S., McKetin, R., & Duflou, J. (2008). Major physical and psychological harms of methamphetamine use. Drug & Alcohol Review, 27(3), 253–262.


Farrell, M., Day, C., & Haber, P. (2015). Addiction Medicine: Principles and Practice. IP

Communications.


Ward, R. M., McMurrary, M., Brinkman, C., Taylor, E. A., Witmer, K. A., Bonar, R. N., &

Lewis, P. (2019). Relationship Between College Student Intoxication Level and Their Recall of Alcohol Poisoning Symptoms. Journal of Alcohol & Drug Education, 63(2), 18–34.


Williams RH, & Erickson T. (2000). CE update -- drugs of abuse in mergency diagnosis of opioid intoxication. Laboratory Medicine, 31(6), 334–342.



18 views0 comments